Washington: A popular herb called Kratom which is increasingly used to treat opioid addiction and pain is not safe, suggests a recent study. Kratom is a herbal supplement derived from a plant that grows throughout Southeast Asia. It is well-reported that the active chemicals in the plant act on opioid receptors in the body.
Patients report using the supplement to treat/prevent withdrawal, treats opioid use disorder, or treat pain. William Eggleston, clinical assistant professor of pharmacy practice at Binghamton University and his team conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine the toxicities associated with kratom use.
They also reviewed records from a County Medical Examiner's Office in New York State to identify kratom associated fatalities. "Although Kratom is not as strong as some other prescription opioids, it does still act as an opioid in the body," said Eggleston.
"In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product. It is also reported to cause seizures and liver toxicity," he added.
"Kratom may have a role in treating pain and opioid use disorder, but more research is needed on its safety and efficacy. Our results suggest it should not be available as a herbal supplement," he said.
A total of 2312 kratom exposures were reported, with 935 cases involving kratom as the only substance. Kratom most commonly caused agitation (18.6 per cent), tachycardia (16.9 per cent), drowsiness (13.6 per cent), vomiting (11.2 per cent), and confusion (8.1 per cent).
Serious effects of the seizure (6.1 per cent), withdrawal (6.1 per cent), hallucinations (4.8 per cent), respiratory depression (2.8 per cent), coma (2.3 per cent), and cardiac or respiratory arrest (0.6 per cent) were also reported.
Kratom was listed as a cause or contributing factor in the death of four decedents identified by the County Medical Examiner's Office. The findings suggest kratom is not reasonably safe and poses a public health threat due to its availability as a herbal supplement....